Michigan, 2017

Hail and Heavy Rain in Michigan, May 17 to 18, 2017

May 17 to 18, 2017 · NWS MQT · 8 events in 8 counties and zones

A upper level disturbance moving across a slow-moving frontal boundary interacted with a warm and moist air mass to produce strong thunderstorms and heavy rainfall from the evening of the 17th into the morning of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A upper level disturbance moving across a slow-moving frontal boundary interacted with a warm and moist air mass to produce strong thunderstorms and heavy rainfall from the evening of the 17th into the morning of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 17, 1:41 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, May 17, 1:41 AM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
341 AM EDT Wed May 17 2017

.SHORT TERM...(Today and tonight)
Issued at 340 AM EDT WED MAY 17 2017

...Flash Flood Concerns for NW Half of U.P. into early Thu...

Radar trends have shown convection weakening over south central
Upper Mi early this morning and thus severe t-storm watch for MNM
county has been cancelled. Satellite imagery shows a vigorous
shortwave rapidly ejecting ne from mid-upper trough over the
Western Plains and pushing the next wave of convection north thru
into north central WI. Models don't appear to have a real good
handle on the timing of this next round of convection based on
regional radar trends. Looks like it will be moving into Upper Mi
quicker than any of the models suggest...NAM may be handling it
the best but even it is too slow. Based on tracking tools leading
edge of convection should reach into sw Upper Mi just aft 08z
which is an hour or two quicker than the NAM. So long story short
there won't be as much of the break in shra/tsra early this
morning as previously thought. Convection over northern Wi
supported by MUCAPE gradient of 500-1000 j/kg just to the south,
h85 jet max of 40 kts and strong 850 mb moisture transport.

Today...RAP and NAM shows the MUCAPES in 500-1000 j/kg range along
the sfc trough/cold front into central Upper Mi through much of the
day today while MUCAPE values taper off to 200-400 j/kg over western
counties. Therefore, the best chance for thunderstorm activity will
be over the central portions of Upper Michigan. Best effective shear
will remain farther to the west where instability is weaker which
should limit chances for severe during the day especially with
expected cloudy skies.

Tonight...vigorous, but weakening shortwave, will be approaching
Upper MI this evening and passing across the area Thu morning/early
aftn. Associated sfc low pres will track along a sw-ne oriented
frontal boundary extending somewhere across the se half of Upper MI.
This still points toward the nw half of Upper MI for the area to see
widespread moderate to heavy rainfall. Combination of fgen, vigorous
deep layer forcing per q-vectors, diffluent flow aloft with some
coupling of upper jets, and precipitable water upwards of 1.5 inches
(250+pct of normal) feeding across frontal boundary will support a
good potential of moderate to heavy rainfall. Certainly could see
widespread 1-2 inches of rainfall with some local 3 inch amounts
across roughly the nw half of Upper MI. Given model trends of
heavier pcpn shifting slightly e have decided to include Iron,
Baraga and southern Houghton counties into flash flood watch which
extends into Thu morning. Likely in response to vigorous shortwave
dynamics models show MUCAPEs ramping up a bit along frontal boundary
into 1000-1300 j/kg range this evening as deep layer shear increases
to least 40kt, which will support the potential of isold svr storms
near the front at least during the evening hrs over s central Upper
MI.

.LONG TERM...(Thursday through Tuesday)
Issued at 325 AM EDT WED MAY 17 2017

Shrtwv/sfc lo pres riding enewd along stalled fnt in the ncentral
Great Lks wl bring the threat for more moderate to heavy ra on Thu
mrng before this disturbance eixts to the e in the aftn and large
scale subsidence in its wake brings a return of drier air. Gusty nne
winds wl prevail on Thu especially near Lk Sup under the sharp pres
gradient btwn the departing lo and aprchg hi pres over scentral
Canada. Depeninding on much cold air spills into the area in this
flow, the ra could at least mix with sn over the hier terrain of the
nw before the pcpn ends. The hi pres wl then bring a period of moclr
skies/cool conditions for Thu ngt/Fri. Another disturbance/lo pres
aprchg fm the sw wl bring a return of shower chcs for the weekend.

Thu...Shrtwv now lifting newd out of the srn Rockies and
accompanying sfc lo pres are fcst to be over nw WI at 12Z Thu. As
these features continue to the ene along the stalled frontal bndry
lying over the se cwa, widespread rain on the cold side of the bndry
wl persist into the aftn, when the shrtwv/sfc lo pres are progged to
exit to the e and allow for larger scale subsidence/drying to
oversrpead the area w-e. Axis of pwat up to 1.25 inches (about 200
pct of normal) over the area, passage of area of deep lyr qvector
cnvgc on the cyc side of the shrtwv, and track of the shrtwv/sfc lo
pres parallel to the upr flow/stalled fnt/band of fgen indicate some
mdt to heavy ra could continue in the mrng before the arrival of the
subisdence diminishes the rain. A sharp cyc ne flow under the tight
pres gradient btwn the departing sfc lo pres and trailing hi pres
over scentral Canada that supports h925 winds up to about 40 kts wl
cause a period of gusty nne winds, especially at exposed locations
near Lk Sup. As h85 temps fall toward -2C over the w later in the
day, temps may fall into the 30s before the return of much drier
air/some sunshine over the w allows recovery later in the day. NAM
fcst sdngs hint the arrival of the colder air could turn the pcpn to
sn over the hier terrain of the nw before the pcpn end.

Thu ngt thru Fri ngt...As the sfc hi pres over scentral Canada on
Thu shifts to the e under shrtwv rdging trailing the departing
shrtwv/sfc lo, much drier air wl diminish lingering clds over the e
on Thu evng and then result in moclr skies thru Fri. Thu night could
turn quite chilly especially over the interior w, which wl be under
the slacker pres gradient closer to the aprchg sfc hi pres and more
sheltered fm the llvl ne flow that wl be slowly diminishing. Tended
toward the lo end of guidance for min temps in this area. H85 temps
up to 4C on Fri aftn wl support max temps rebounding into the 60s
with mixing up to h8-85 on the fcst sdngs away fm cooling off the
Great Lks in areas exposed to the llvl ne flow. Although lingering
dry air associated with the sfc hi pres drifting toward wrn Quebec
wl bring quiet wx on Fri ngt, expect hi clds to overspread the area
in the sw flow alf ahead of the next shrtwv lifting out of the wrn
trof following the shift of the upr rdg axis to the e. These hi clds
and an incrsg se h925 flow wl limit the diurnal temp fall. Expect
the lowest min temps over the interior e closer to the departing hi
pres/weaker gradient.

Weekend...Although there remain disagreements on the timing, pcpn
chcs wl return fm the sw on Sat/Sat ngt as a diffluent, incrsgly
moist upr flow with pwat rising aoa an inch along with waa head of
the shrtwv/sfc lo pres lifting toward the Upper overspread the cwa.
Despite the differences on timing, most of the models show the sfc
lo pres moving thru wcentral Upr MI, so temps wl run aoa normal. Not
out of the question there could be a rumble of thunder over the e
half with fcst Showalter Index as lo as -2C on the e side of the lo
track.

Mon/Tue...The longer range guidance shows quite a bit of uncertainty
on the fcst early next week, related to how quickly the shrtwv/lo
pres responsible for the weekend pcpn exits to the ne and on the
depth of that lo pres/potential for a sharper cyc wnw flow to linger
in its wake and possibly result in some lingering showers. Looks
like cooler wx wl follow whether more mstr lingers or not.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 824 PM EDT TUE MAY 16 2017

The combination of warmer and more humid air across the area and
rain from showers this evening should lead to cigs/vsbys lowering to
MVFR at IWD and CMX later this evening and to LIFR and possibly
VLIFR late tonight as winds shift more westerly (onshore) behind
passing trough/cold front. There wl also be a period of llws
especially at SAW tngt under a strengthening llj ahead of the
approaching cold fnt. With nocturnal cooling at SAW, some low
clds/MVFR cigs wl probably impact that site late tonight into Wed
morning and conditions will likely continue to fall to IFR at SAW
especially if winds shift northerly behind cold front later Wed
afternoon. Expect some modest diurnal improvement to IFR at IWD
and CMX Wed afternoon behind the front.

Isolated thunderstorms will be possible this evening into early
overnight but given poor confidence on whether storm will directly
hit TAF sites, did not include anything more than VCTS in TAFS.
Expect another round of showers and isolated TSRA on Wednesday,
but again not enough confidence on areal coverage to include in
TAFS.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 325 AM EDT WED MAY 17 2017

Relatively light winds this morning will become nne this afternoon
following a cold frontal passage and then increase to gale force
tonight over the w half of the lake as the gradient tightens between
hi pres over scentral Canada and a lo pres moving northeast along
the stalling front over se Upper MI. These gales will overspread the
e half of the lake on Thu morning as the sharper pres gradient
follows the lo pres shifting to the e. The closer approach of the
trailing hi pres will then cause diminishing winds w to e on Thu,
with winds diminishing under 20 kts on Thu night even over the
eastern portion. These lighter winds under 20 kts will then persist
through Sat as hi pres/flat pres gradient dominates. The arrival of
a tighter pres gradient with lo pres moving into the Upper Lakes
might allow for winds to increase back up to 25 kts on Sun.

Combination of showers and increasingly humid air arriving over the
cold lake waters will result in fog over the entire lake into this
evening. This fog may become dense at times. The fog will dissipate
late Wed night/Thu morning as the strong n winds behind the lo
pres passing to the s draw drier air over the area.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Flash Flood Watch through Thursday afternoon for MIZ002-004-009-
     010-084.

Lake Superior...
  Gale Warning from 8 AM to 8 PM EDT Thursday for LSZ267.

  Gale Warning from 4 AM to 4 PM EDT Thursday for LSZ265-266.

  Gale Warning from 11 PM EDT /10 PM CDT/ this evening to 11 AM
     EDT /10 AM CDT/ Thursday for LSZ162.

  Gale Warning from 11 PM this evening to 2 PM EDT Thursday for
     LSZ263-264.

Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...KC
AVIATION...Voss
MARINE...KC
Hazardous weather outlook, May 17, 2:59 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Marquette MI
459 AM EDT Wed May 17 2017

MIZ001-003-005>007-011>014-085-181100-
Keweenaw-Northern Houghton-Marquette-Alger-Luce-Dickinson-
Menominee-Delta-Southern Schoolcraft-Northern Schoolcraft-
459 AM EDT Wed May 17 2017 /359 AM CDT Wed May 17 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected at times today into tonight. Isolated
severe storms, producing damaging winds and large hail, are
possible over south central Upper Michigan this afternoon and
evening.

Widespread heavy rainfall is also possible across the west half of
Upper Michigan today into tonight.

Waves building as high as 8 to 12 feet along the Lake Superior
shore over western Upper Michigan late tonight may cause minor
beach erosion.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Waves as high as 8 to 12 feet along the Lake Superior shore on
Thursday may cause minor beach erosion.

Thunderstorms are possible on Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed severe weather or
heavy rainfall and flooding to the National Weather Service in
Marquette. The public may also submit reports via our webpage, or
through Facebook or Twitter.

MIZ002-004-009-010-084-181100-
Ontonagon-Baraga-Gogebic-Iron-Southern Houghton-
459 AM EDT Wed May 17 2017 /359 AM CDT Wed May 17 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected at times today into tonight.

Widespread heavy rainfall is also possible today into tonight,
which may produce rapid rises in streams and ponding of water in
low-lying areas. See the latest flood watch statement for further
details.

Waves building as high as 8 to 12 feet along the Lake Superior
shore over western Upper Michigan late tonight may cause minor
beach erosion.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Waves as high as 8 to 12 feet along the Lake Superior shore on
Thursday may cause minor beach erosion.

Thunderstorms are possible on Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed severe weather or
heavy rainfall and flooding to the National Weather Service in
Marquette. The public may also submit reports via our webpage, or
through Facebook or Twitter.

LSZ162-240>251-263>267-181100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
459 AM EDT Wed May 17 2017 /359 AM CDT Wed May 17 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are expected at times today and tonight. Fog may be
dense at times today into tonight.

North to northeast gales to 35 to 40 knots are forecast late
tonight over the west half of Upper Michigan. See the latest
marine weather message and open lake forecast for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North to northeast gales to 35-40 knots will overspread the east
half of the lake on Thursday before the gales diminish west to
east and end by Thursday evening over the far east. See the
latest marine weather message and open lake forecast for further
details.

Fog may be dense early Thursday over the eastern portion of the
lake.

Thunderstorms are possible over much of Lake Superior on Saturday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-181100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
459 AM EDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected at times today through tonight.
Isolated severe storms, producing damaging winds and large hail,
are possible this afternoon and evening.

Fog may be dense at times today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Fog may be dense early Thursday.

Thunderstorms are possible on Saturday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KC

In the hours before

Special weather statement, May 17, 3:35 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
535 AM EDT WED MAY 17 2017

MIZ005-006-010>012-171000-
Marquette MI-Iron MI-Dickinson MI-Alger MI-Menominee MI-
535 AM EDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IRON...DICKINSON...NORTH
CENTRAL MENOMINEE...SOUTHERN MARQUETTE AND WESTERN ALGER COUNTIES
UNTIL 600 AM EDT/500 AM CDT/...

At 532 AM EDT/432 AM CDT/, Doppler radar was tracking an area of
strong and gusty winds on the backside of rain showers along a line
extending from 7 miles northwest of Florence to near Foster City.
Movement was northeast at 40 mph.

Brief winds in excess of 40 mph will be possible especially along
the southern edge of the rain showers.

Locations impacted include...
Crystal Falls, Watson, Felch, Channing, K. I. Sawyer Airport, Squaw
Lake, K I Sawyer, Foster City, Gwinn, Witch Lake, Sands, Sagola,
Republic, Skandia, Alpha, Ralph, Granite Bluff, Little Lake, Silver
Lake near Channing and Randville.

LAT...LON 4586 8808 4587 8807 4589 8810 4592 8810
      4596 8819 4594 8821 4596 8832 4599 8837
      4598 8842 4600 8846 4599 8849 4642 8818
      4642 8812 4645 8811 4641 8699 4580 8759
TIME...MOT...LOC 0932Z 212DEG 34KT 4598 8839 4595 8763

Ritzman

The radar

The Marquette radar (KMQT), 147 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Gogebic

When
May 17, 5:00 AM CST to May 18, 5:00 AM CST
Where
Gogebic County, 2.28 mi SSE of Cisco Lake
Reported by
COOP Observer
Coordinates
46.220, -89.410

The observer 12 miles west-southwest of Watersmeet measured 3.45 inches of rainfall over 24 hours.

Heavy Rain, Marquette

When
May 17, 6:00 AM EST to May 18, 6:00 AM EST
Where
Marquette County, 1.38 mi N of Arnold
Reported by
COOP Observer
Coordinates
46.070, -87.480

The observer near Arnold measured over two inches of rainfall in 24 hours.

Heavy Rain, Ontonagon

When
May 17, 7:00 AM EST to May 18, 7:00 AM EST
Where
Ontonagon County, Paulding
Reported by
COOP Observer
Coordinates
46.400, -89.180

The observer in Paulding measured nearly two and half inches of rain in 24 hours.

Heavy Rain, Keweenaw

When
May 17, 7:00 AM EST to May 18, 7:00 AM EST
Where
Keweenaw County, Ft Wilkins
Reported by
COOP Observer
Coordinates
47.470, -87.870

Observers in the Copper Harbor area measured over two inches of rainfall in 24 hours.

Heavy Rain, Menominee

When
May 17, 10:00 AM CST to May 18, 10:00 AM CST
Where
Menominee County, 2.29 mi SSW of Harris
Reported by
COOP Observer
Coordinates
45.670, -87.370

The observer near Bark River measured over two inches of rainfall over 24 hours.

Heavy Rain, Houghton

When
May 17, 11:00 AM EST to May 18, 11:00 AM EST
Where
Houghton County, 3.86 mi W of Frost
Reported by
Mesonet
Coordinates
46.610, -88.910

The mesonet station eight miles north of Kenton measured nearly two inches of rainfall in 24 hours.

Heavy Rain, Baraga

When
May 17, 12:00 PM EST to May 18, 12:00 PM EST
Where
Baraga County, 5.04 mi NNW of Watton
Reported by
Mesonet
Coordinates
46.600, -88.630

Observers near Watton and Pequaming measured nearly two inches of rainfall over 24 hours.

Hail, Delta

When
May 17, 6:30 PM EST to 6:34 PM EST
Where
Delta County, 0.69 mi S of Escanaba
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.740, -87.070

A spotter in Escanaba observed heavy rain and pea to nickel sized hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700665, 700669, 700666, 700668, 700670, 700672, 700671, 700663.